Virginia, 2014

Flash Flood in Virginia, July 24, 2014

July 24, 2014 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with a cold front produced locally heavy rainfall and resulted in flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a cold front produced locally heavy rainfall and resulted in flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 6:52 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 24, 6:52 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
752 PM EDT THU JUL 24 2014

.SYNOPSIS...
A FRONTAL BOUNDARY SLOWLY DISSIPATES ACROSS NORTH CAROLINA
TONIGHT THROUGH FRIDAY. HIGH PRESSURE BUILDS NORTH OF THE AREA
FRIDAY AND SATURDAY. A COLD FRONT APPROACHES FROM THE NORTHWEST
MONDAY THEN CROSSES THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

...NORTHAMPTON COUNTY STORM SURVEY RESULTS CAN BE FOUND BY
REFERENCING THE LATEST PUBLIC INFORMATION STATEMENT (PNSAKQ)...

DROPPED NORTHERN MOST COUNTIES OF WATCH BOX AS THE SVR THREAT HAS
SHIFTED TO THE LINE OF STORMS NOW APPRCHG THE VA/NC BORDER. EVEN
THESE STORMS BEGINNING TO WEAKEN A BIT.

PVS DSCN:
QUICK UPDATE TO ACCOUNT FOR SVR TSTRM WATCH UNTIL 03Z. MESO LOW
ALONG SLOW MOVING FRONT CONTINUES TO BE FUELED BY MERGING INFLOW
BNDRYS AND UNTAPPED INSTABILITY. THIS EXPECTED TO CONTINUE TO
DRIFT SE NEXT FEW HOURS BEFORE WEAKENING AFTER 00Z. BUMPED UP POPS
WHERE CONVECTION IS HEADED.

PVS DSCN:
CURRENT MSAS SHOWING FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN VA
WITH WEAK IMPULSE MOVING NE ALONG IT. FIRST IMPULSE (WHICH
PRODUCED THIS MORNINGS CONVECTION) NOW OFFSHORE WITH SCNDRY
IMPULSE TO BE THE TRIGGER FOR THE NEXT ROUND OF CONVECTION LATE
THIS AFTRN AND EVENING AS BNDRY STALLS IVOF VA/NC BORDER. SHORT
RANGE MODELS MOVE THIS CONVECTION SE ACROSS THE RGN THRU THE
EVENING HOURS THEN TAKES MOST PCPN SOUTH INTO NC AFTER MIDNIGHT.
GIVEN THE DEVELOPMENT OVER THE PAST HOUR AND ADDNTL CONVECTION
DVLPNG ALONG OUTFLOW BNDRYS... WENT WITH LIKELY POPS THRU 00Z FOR
AREAS WEST OF THE CHESAPEAKE BAY...CHC POPS ELSEWHERE. KEPT CHC
POPS GOING ACROSS SERN VA/NE NC AFTER MIDNIGHT AS BNDRY WILL BE
SLOW TO DRIFT SOUTH THRU 12Z FRIDAY. WEAK FLOW WILL ALLOW FOR
SLIGHTLY COOLER AND DRYER AIR TO FILTER INTO THE NORTHERN HALF OF
FA AFTER MIDNIGHT. LOWS IN THE 60S EXCEPT NR 70 SERN BEACH AREAS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
MODELS WASH OUT BNDRY ACROSS THE CAROLINAS FRIDAY AS UPR TROF AXIS
PUSHES EAST. TSCTNS SHOW JUST ENUF MOISTURE/INSTAB FOR SLGHT CHC
POPS ACROSS NE NC CNTYS FRIDAY AFTRN. OTW...DRY WITH BELOW NORMAL
TMPS. HIGHS L-M80S.

HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH FRI NIGHT AND
EARLY SATURDAY WITH RELATIVELY WEAK CAA. MODELS DIFFER A BIT WRT
MOISTURE RETURNING ACROSS THE PIEDMONT SAT. GIVEN THE MIDLEVEL
CAP SEEN IN SNDGS...KEPT FCST DRY BUT KEPT POPS BLO 15% SAT. HEAT
AND HUMIDITY BEGIN TO RETURN AS H85 TMPS RISE. HIGHS SAT U80S-L90S.
LOWS SAT NIGHT 70-75.

NEXT FRNT APPRCHS FROM THE NW LATE SUNDAY. DRY THRU 18Z WITH CHC
POPS DRNG THE AFTRN/EVENING HRS (20% SERN AREAS TO 40% NWRN CNTYS).
HIGHS U80S-L90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT ABOUT PUSHING A COLD
FRONT THROUGH THE LOCAL AREA ON MONDAY AS A RATHER ANOMALOUS UPPER
LOW DIGS INTO SERN CANADA AND THE EASTERN U.S. THE FRONT WILL BE
DRIVEN AS FAR SOUTH AS THE GULF COAST BY EARLY WEDNESDAY AS A BROAD
AREA OF HIGH PRESSURE EXPANDS FROM THE HIGH PLAINS TO THE EASTERN
SEABOARD. THE GOOD NEWS IS SOME MUCH NEEDED RAIN IS EXPECTED
ALONG/AHEAD OF THE COLD FRONT SUNDAY NIGHT INTO MONDAY. THE EVEN
BETTER NEWS IS A COMFORTABLE AIRMASS WILL FOLLOW THE FRONT INTO THE
LOCAL AREA FROM TUESDAY INTO AT LEAST NEXT THURSDAY. AFTER A RATHER
WARM DAY ON MONDAY (HIGHS IN THE UPPER 80S TO LOW 90S)...COOLER AND
LESS HUMID CONDITIONS ARRIVE TUESDAY-THURSDAY WITH HIGHS IN THE
LOW/MID 80S. LOW SUNDAY NIGHT IN THE UPR 60S TO MID 70S...COOLING
INTO THE UPR 50S TO MID 60S TUESDAY NIGHT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
STATIONARY BOUNDARY DRAPED ACROSS SE VA AND CONTINUING WESTWARD.
THIS BOUNDARY WILL BE THE FOCUS FOR REDEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. COVERAGE OF PRECIP IS BEGINNING TO
INCREASE AND A BETTER PICTURE OF TIMING AND IMPACTS FROM PRECIP AT
THE TAF SITES WILL CONTINUE TO UNFOLD THIS AFTERNOON.

THE FRONTAL BOUNDARY SLOWLY PUSHES SE OVERNIGHT CONTINUING A
CHANCE FOR SHOWERS. CLEARING WILL TAKE PLACE ON FRIDAY WITH VFR
CONDITIONS EXPECTED THROUGH SATURDAY.

NOTE: OBSERVATIONS FROM KSBY ARE NOT READILY AVAILABLE DUE TO A
COMMUNICATIONS PROBLEM. RETURN TO SERVICE IS UNKNOWN AT THIS TIME.
HOWEVER...CURRENT INFORMATION MAY BE OBTAINED BY CALLING INTO THE
ASOS SITE DIRECTLY. AMD NOT SKED WILL BE APPENDED TO THE KSBY TAF
UNTIL FURTHER NOTICE.

&&

.MARINE...
A COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE WATERS THROUGH THIS
EVENING. BEHIND THE FRONT...HIGH PRESSURE STARTS TO NOSE INTO THE
AREA OVERNIGHT. N-NE WINDS WILL AVERAGE 10-15 KT. WAVES 1-2
FT...WITH SEAS 1-3 FT.

AN UPPER LEVEL TROUGH PUSHES ACROSS THE WATERS ON FRI AS SFC HIGH
PRESSURE BUILDS BACK INTO THE MID ATLANTIC REGION. WINDS N-NE AOB
10 KT FRI/FRI NIGHT. THE SFC HIGH THEN SLIDES OFF THE MID ATLANTIC
COAST BY SAT MORNING WITH SE WINDS AOB 15 KT...BECOMING SW BY SAT
NIGHT INTO SUNDAY. SW WINDS CONTINUE SUNDAY INTO MONDAY BEFORE THE
NEXT COLD FRONT MOVES THROUGH MONDAY NIGHT AND TURNS THE WINDS TO
THE NW AOB 15 KT INTO TUESDAY.

WAVES WILL REMAIN 1-2 FEET THROUGH TUESDAY. AN INCREASE IN SEAS TO
AROUND 4 FT IS EXPECTED ACROSS THE NORTHERN WATERS SAT NIGHT INTO
MONDAY DUE TO INCREASED S-SW FLOW.

&&

.EQUIPMENT...
KDOX RADAR IS DOWN FOR PART REPLACEMENT. RADAR EXPECTED TO RETURNED
TO SERVIVE ONCE WORK IS COMPLETED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...DAP
MARINE...JDM
EQUIPMENT...
Hazardous weather outlook, Jul 24, 6:54 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT THU JUL 24 2014

MDZ021>025-VAZ048-049-060>091-094-099-100-260000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
754 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-260000-
OUTER BANKS CURRITUCK-
754 PM EDT THU JUL 24 2014

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ092-093-095>098-260000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
754 PM EDT THU JUL 24 2014

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 5:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            AFTON                   37.39N  77.48W
07/24/2014                   CHESTERFIELD       VA   BROADCAST MEDIA

            HIGH WATER OVER THE ROAD

&&

EVENT NUMBER AKQ1401213

LALEXAND
Special weather statement, Jul 24, 6:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
704 PM EDT THU JUL 24 2014

NCZ012>014-016-030-VAZ087-088-092-096-250000-
BERTIE-CAMDEN-GATES-GREENSVILLE-HERTFORD-NORTHAMPTON-SOUTHAMPTON-
SUFFOLK-SUSSEX-
704 PM EDT THU JUL 24 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CAMDEN...NORTHAMPTON...
BERTIE...GATES...HERTFORD...CITY OF FRANKLIN...CITY OF SUFFOLK...
GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 800 PM EDT...

AT 704 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SEBRELL TO VULTARE...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF COURTLAND TO 7 MILES
WEST OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 45 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   PLEASANT HILL AROUND 710 PM
EDT...
  SEABOARD AROUND 715 PM EDT...
  SHILOH AROUND 720 PM EDT...
  MUD CASTLE AROUND 725 PM EDT...
  ELWOOD AROUND 730 PM EDT...
  MILWAUKEE AROUND 735 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3627 7742 3632 7744 3630 7752 3632 7758
      3634 7759 3638 7755 3641 7756 3643 7761
      3648 7765 3648 7777 3650 7783 3686 7718
      3674 7691 3670 7693 3664 7690 3670 7682
      3653 7645 3617 7710

JBILLET
Local storm report, Jul 24, 6:05 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
705 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TSTM WND DMG     1 E CHERRYSTONE         37.31N  75.98W
07/24/2014                   NORTHAMPTON        VA   NWS STORM SURVEY

            OVERTURNED RV CAMPERS AT AND EAST OF CHERRYSTONE
            CAMPGROUND. TREES DOWN...LARGE LIMBS SNAPPED OFF.

0833 AM     TORNADO          CHERRYSTONE             37.31N  76.00W
07/24/2014                   NORTHAMPTON        VA   NWS STORM SURVEY

            *** 2 FATAL, 36 INJ *** EF-1 TORNADO MOVED OFF THE
            CHESAPEAKE BAY...THEN CROSSED NORTHERN PORTIONS OF
            CHERRYSTONE CAMPGROUND...THEN MOVED EASTWARD ACROSS RT.
            13.

0835 AM     HAIL             CHERITON                37.29N  75.97W
07/24/2014  E1.75 INCH       NORTHAMPTON        VA   NWS STORM SURVEY

            GOLFBALL SIZE HAIL PRODUCED DAMAGE TO
            HOMES...CARS...CROPS AND TREES.

0900 AM     TSTM WND DMG     SEDLEY                  36.77N  76.98W
07/24/2014                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            TREES DOWN NEAR SEDLEY

0902 AM     HAIL             FRANKLIN                36.68N  76.94W
07/24/2014  M1.00 INCH       CITY OF FRANKLIN   VA   TRAINED SPOTTER

0912 AM     TSTM WND DMG     CARRSVILLE              36.71N  76.83W
07/24/2014                   ISLE OF WIGHT      VA   LAW ENFORCEMENT

            TREE DOWN NEAR CARSVILLE HWY AND OLD MYRTLE RD

0515 PM     FLOOD            1 N THE MEWS            37.51N  77.48W
07/24/2014                   CITY OF RICHMOND   VA   BROADCAST MEDIA

            HIGH WATER OVER THE ROAD

0530 PM     FLOOD            AFTON                   37.39N  77.48W
07/24/2014                   CHESTERFIELD       VA   BROADCAST MEDIA

            HIGH WATER OVER THE ROAD

0543 PM     FLOOD            COLONIAL HEIGHTS        37.26N  77.40W
07/24/2014                   CITY OF COLONIAL H VA   NWS EMPLOYEE

            MAIN ARTERY BOULEVARD CLOSED DUE TO FLOOD

&&

EVENT NUMBER AKQ1401207 AKQ1401215 AKQ1401208 AKQ1401211 AKQ1401209
AKQ1401210 AKQ1401214 AKQ1401213 AKQ1401212

WRS
Local storm report, Jul 24, 6:11 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     LIGHTNING        LAKEVIEW                37.27N  77.43W
07/24/2014                   CITY OF COLONIAL H VA   BROADCAST MEDIA

            LIGHTNING CAUGHT CHURCH ON FIRE

&&

EVENT NUMBER AKQ1401216

LALEXAND
Local storm report, Jul 24, 6:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     WATER SPOUT      4 W CHERRYSTONE         37.31N  76.07W
07/24/2014                   ANZ632             VA   NWS STORM SURVEY

            TORNADO THAT EVENTUALLY MADE LANDFALL DEVELOPED OVER
            THE CHESAPEAKE BAY.

0833 AM     TSTM WND DMG     1 E CHERRYSTONE         37.31N  75.98W
07/24/2014                   NORTHAMPTON        VA   NWS STORM SURVEY

            OVERTURNED RV CAMPERS AT AND EAST OF CHERRYSTONE
            CAMPGROUND. TREES DOWN...LARGE LIMBS SNAPPED OFF.

0833 AM     TORNADO          CHERRYSTONE             37.31N  76.00W
07/24/2014                   NORTHAMPTON        VA   NWS STORM SURVEY

            *** 2 FATAL, 36 INJ *** EF-1 TORNADO MOVED OFF THE
            CHESAPEAKE BAY...THEN CROSSED NORTHERN PORTIONS OF
            CHERRYSTONE CAMPGROUND...THEN MOVED EASTWARD ACROSS RT.
            13.

0835 AM     HAIL             CHERITON                37.29N  75.97W
07/24/2014  E1.75 INCH       NORTHAMPTON        VA   NWS STORM SURVEY

            GOLFBALL SIZE HAIL PRODUCED DAMAGE TO
            HOMES...CARS...CROPS AND TREES.

0900 AM     TSTM WND DMG     SEDLEY                  36.77N  76.98W
07/24/2014                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            TREES DOWN NEAR SEDLEY

0902 AM     HAIL             FRANKLIN                36.68N  76.94W
07/24/2014  M1.00 INCH       CITY OF FRANKLIN   VA   TRAINED SPOTTER

0912 AM     TSTM WND DMG     CARRSVILLE              36.71N  76.83W
07/24/2014                   ISLE OF WIGHT      VA   LAW ENFORCEMENT

            TREE DOWN NEAR CARSVILLE HWY AND OLD MYRTLE RD

0505 PM     LIGHTNING        LAKEVIEW                37.27N  77.43W
07/24/2014                   CITY OF COLONIAL H VA   BROADCAST MEDIA

            LIGHTNING CAUGHT CHURCH ON FIRE

0515 PM     FLOOD            1 N THE MEWS            37.51N  77.48W
07/24/2014                   CITY OF RICHMOND   VA   BROADCAST MEDIA

            HIGH WATER OVER THE ROAD

0525 PM     TSTM WND DMG     FOREST ACRES            37.14N  77.35W
07/24/2014                   PRINCE GEORGE      VA   911 CALL CENTER

            POWER LINES DOWN ON SOUTH CRATER RD.

0530 PM     FLOOD            AFTON                   37.39N  77.48W
07/24/2014                   CHESTERFIELD       VA   BROADCAST MEDIA

            HIGH WATER OVER THE ROAD

0543 PM     FLOOD            COLONIAL HEIGHTS        37.26N  77.40W
07/24/2014                   CITY OF COLONIAL H VA   NWS EMPLOYEE

            MAIN ARTERY BOULEVARD CLOSED DUE TO FLOOD

0635 PM     TSTM WND DMG     3 S BOOTH FORK          36.94N  76.95W
07/24/2014                   SOUTHAMPTON        VA   911 CALL CENTER

            TREE DOWN ON RT. 460 NEAR THE SOUTHAMPTON SUSSEX COUNTY
            LINE.

&&

EVENT NUMBER AKQ1401219 AKQ1401207 AKQ1401215 AKQ1401208 AKQ1401211
AKQ1401209 AKQ1401210 AKQ1401216 AKQ1401214 AKQ1401217 AKQ1401213
AKQ1401212 AKQ1401218

WRS
Special weather statement, Jul 24, 6:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT THU JUL 24 2014

NCZ016-017-102-VAZ095>098-250100-
CAMDEN-CHESAPEAKE-EASTERN
CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-WESTERN
CURRITUCK-
755 PM EDT THU JUL 24 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CAMDEN...CITY OF
PORTSMOUTH...CITY OF VIRGINIA BEACH...CITY OF CHESAPEAKE...CITY OF
SUFFOLK AND CITY OF NORFOLK COUNTIES THROUGH 900 PM EDT...

AT 755 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VIRGINIA WESLEYAN COLLEGE
TO SAUNDERS...OR ALONG A LINE EXTENDING FROM VIRGINIA WESLEYAN
COLLEGE TO 9 MILES SOUTH OF DOWNTOWN SUFFOLK...MOVING SOUTHEAST AT 30
MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   KEMPSVILLE AROUND 800 PM
EDT...
  PRINCESS ANNE PLAZA AROUND 805 PM EDT...
  LYNNHAVEN AROUND 810 PM EDT...
  OCEANA NAS AROUND 815 PM EDT...
  MACONS CORNER AROUND 820 PM EDT...
  SIGMA AROUND 825 PM EDT...

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH
HEAVY RAIN.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3664 7671 3695 7623 3692 7610 3694 7604
      3694 7599 3692 7597 3691 7598 3678 7595
      3663 7587 3655 7587 3648 7598 3649 7600
      3652 7599 3654 7602 3649 7603 3646 7601
      3634 7617

JM

The radar

The Norfolk radar (KAKQ), 47 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk (C)

When
July 24, 7:05 PM EST to 8:30 PM EST
Where
Suffolk (C) County, Suffolk
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.730, -76.580

Heavy rainfall resulted in flash flooding in portions of Suffolk. Flooding was reported on Clay Street with water flowing into homes. Also, a car was partially submerged in high water in the Pleasant Hill area. The occupants were rescued.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537031.